Menu

Children's Health

Do certain asthma inhalers increase risk of irregular heartbeat?

New research is raising concerns that certain asthma medications – known as inhaled anticholinergics (IACs) – may be associated with an increased risk of potentially dangerous heart arrhythmias, or irregular heartbeats, among children and young adults.

IACs are commonly used to help control asthma flare-ups, and some recent studies have even suggested the medications may be effective for routine asthma management.  In the past, IACs were used as a treatment for chronic obstructive pulmonary disease (COPD).

However, in a study of 7,600 asthma patients aged five to 24 years old, researchers from the University of Illinois in Chicago found the active use of IACs was associated with a 1.56-fold increase in arrhythmia risk.  

“We wanted to focus on pediatric patients and young adults because these are groups that don’t have a lot of risk factors for cardiovascular disease,” study author Dr. Todd Lee from the University of Chicago at Illinois told FoxNews.com, adding that the study excluded any patients who suffered from prior heart problems.

The patients, who were all new users of asthma medications, were matched up with 76,000 control participants.  The researchers split the participants into four groups, according to exposure to IACs: active, immediate past, past and never.

The risk of arrhythmias varied according to the dose of IACs, as well as the type.  Higher doses were associated with higher arrhythmia risk, while active users of a type of IAC called ipratropium (Atrovent) had a higher risk of arrhythmias than those who used tiotropium (Spiriva) or a combination of ipratropium and short-acting beta antagonists.  

Neither of the latter two therapies were associated with an increased risk of arrhythmias, though there were not enough patients taking tiotropium in the study to draw definite conclusions, Lee said.  Tiotropium, in particular, is being considered for routine asthma treatment.

“It’s certainly biologically plausible that these medications could increase heart rate and cause arrhythmic events,” Lee said, in regards to the general usage of all types of IACs.  According to Lee, researchers have long questioned the effect the inhaled medications may have outside the lungs.  

The researchers stressed, however, that only 53 patients taking IACs actually suffered arrhythmic events, meaning the potential benefits may outweigh the risks.

“That’s an important thing for patients and care providers to consider,” Lee said.  “Maybe the benefits are well-worth the small absolute risk.  It’s up to the individuals to consider.”